Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 25, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 5, 2009, 3:01 PM PST for San Juan County, Washington. It took effect at Dec 5, 2009, 4:00 PM PST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2009, 3:01 PM PST (23:01 UTC)
- In effect from
- Dec 5, 2009, 4:00 PM PST
- Expired
- Dec 7, 2009, 4:00 AM PST
- In force
- 36 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 052301 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 301 PM PST SAT DEC 5 2009 .INCREASING NORTHERLY SURFACE PRESSURE GRADIENTS OVERNIGHT WILL DRIVE A STRONG ARCTIC OUTFLOW THROUGH THE FRASER RIVER VALLEY. THIS WILL PRODUCE WINDY AND COLD CONDITIONS FOR AREAS EXPOSED TO FRASER OUTFLOW THAT WILL CONTINUE INTO EARLY MONDAY MORNING. WAZ001-503-514-060715- /O.NEW.KSEW.WI.Y.0025.091206T0000Z-091207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- EASTERN STRAIT OF JUAN DE FUCA- 301 PM PST SAT DEC 5 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST MONDAY. NORTHEASTERLY WINDS OF 20 TO 30 MPH WILL DEVELOP TONIGHT. LOCAL GUSTS TO 50 MPH ARE POSSIBLE. WINDY CONDITIONS COUPLED WITH COLD TEMPERATURES WILL HELP WIND CHILL TO DROP TO NEAR ZERO. WINDY CONDITIONS WILL PERSIST INTO EARLY MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
4 follow-up statements
000 WWUS76 KSEW 060651 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1051 PM PST SAT DEC 5 2009 .INCREASING NORTHERLY SURFACE PRESSURE GRADIENTS OVERNIGHT WILL DRIVE A STRONG ARCTIC OUTFLOW THROUGH THE FRASER RIVER VALLEY. THIS WILL PRODUCE WINDY AND COLD CONDITIONS FOR AREAS EXPOSED TO FRASER OUTFLOW THAT WILL CONTINUE INTO EARLY MONDAY MORNING. WAZ001-503-514-061500- /O.CON.KSEW.WI.Y.0025.000000T0000Z-091207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- EASTERN STRAIT OF JUAN DE FUCA- 1051 PM PST SAT DEC 5 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. NORTHEASTERLY WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH LATE SUNDAY NIGHT. LOCAL GUSTS TO 50 MPH ARE POSSIBLE THROUGH SUNDAY MORNING. WINDY CONDITIONS COUPLED WITH COLD TEMPERATURES WILL HELP WIND CHILL TO DROP TO NEAR ZERO ON SUNDAY. WINDY CONDITIONS WILL PERSIST INTO EARLY MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
000 WWUS76 KSEW 061302 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 502 AM PST SUN DEC 6 2009 .A STRONG OUTFLOW OF MODIFIED ARCTIC AIR COMING OUT OF THE FRASER VALLEY WILL GIVE COLD AND VERY WINDY CONDITIONS TO THE PORTIONS OF THE NORTH INTERIOR AND AREAS ALONG THE EASTERN STRAIT OF JUAN DE FUCA THROUGH TONIGHT. WAZ001-503-514-070100- /O.CON.KSEW.WI.Y.0025.000000T0000Z-091207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- EASTERN STRAIT OF JUAN DE FUCA- 502 AM PST SUN DEC 6 2009 ...A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY FOR PORTIONS OF THE NORTH INTERIOR AND AREAS ALONG THE EASTERN STRAIT OF JUAN DE FUCA. NORTHEASTERLY WINDS OF 20 TO 35 MPH WILL CONTINUE THROUGH LATE TONIGHT. LOCAL GUSTS TO 50 MPH ARE POSSIBLE TODAY. WINDY CONDITIONS COUPLED WITH COLD TEMPERATURES WILL HELP WIND CHILL VALUES TO DROP TO AROUND 10 ABOVE LATE THIS AFTERNOON AND TO NEAR ZERO TONIGHT. WINDS WILL GRADUALLY SUBSIDE STARTING LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ ALBRECHT WEATHER.GOV/SEATTLE
000 WWUS76 KSEW 070000 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 400 PM PST SUN DEC 6 2009 .A STRONG OUTFLOW OF MODIFIED ARCTIC AIR COMING OUT OF THE INTERIOR OF WESTERN CANADA THROUGH THE FRASER RIVER VALLEY WILL CONTINUE TO GIVE COLD AND VERY WINDY CONDITIONS TO THE PORTIONS OF THE NORTH INTERIOR AND AREAS ALONG THE EASTERN STRAIT OF JUAN DE FUCA TONIGHT. WAZ001-503-514-070800- /O.CON.KSEW.WI.Y.0025.000000T0000Z-091207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- EASTERN STRAIT OF JUAN DE FUCA- 400 PM PST SUN DEC 6 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. NORTHEASTERLY WINDS OF 20 TO 35 MPH WILL CONTINUE THROUGH LATE TONIGHT WITH LOCAL GUSTS TO 50 MPH POSSIBLE. WINDY CONDITIONS COUPLED WITH COLD TEMPERATURES WILL HELP WIND CHILL VALUES TO DROP CLOSE TO ZERO IS SOME NORTH INTERIOR LOCATIONS TONIGHT. WINDS ARE EXPECTED TO GRADUALLY SUBSIDE OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ BUEHNER
000 WWUS76 KSEW 070736 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1136 PM PST SUN DEC 6 2009 .A STRONG OUTFLOW OF MODIFIED ARCTIC AIR COMING OUT OF THE INTERIOR OF WESTERN CANADA THROUGH THE FRASER RIVER VALLEY WILL CONTINUE TO GIVE COLD AND VERY WINDY CONDITIONS TO THE PORTIONS OF THE NORTH INTERIOR AND AREAS ALONG THE EASTERN STRAIT OF JUAN DE FUCA FOR THE REST OF THE NIGHT. WAZ001-503-514-071200- /O.CON.KSEW.WI.Y.0025.000000T0000Z-091207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- EASTERN STRAIT OF JUAN DE FUCA- 1136 PM PST SUN DEC 6 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. NORTHEASTERLY WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH LATE TONIGHT WITH LOCAL GUSTS TO 45 MPH POSSIBLE. WINDY CONDITIONS COUPLED WITH COLD TEMPERATURES WILL HELP WIND CHILL VALUES TO DROP CLOSE TO ZERO IS SOME NORTH INTERIOR LOCATIONS TONIGHT. WINDS ARE EXPECTED TO GRADUALLY SUBSIDE TOWARD MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ ALBRECHT WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 5, 9:05 AM PST, 5 hours 56 minutes earlier.
Area forecast discussion, Dec 5, 9:05 AM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
905 AM PST SAT DEC 5 2009
.SYNOPSIS...COLD AND GENERALLY DRY WEATHER WILL REMAIN IN PLACE OVER
WESTERN WASHINGTON THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES
WILL RUN WELL BELOW NORMAL THROUGH THIS PERIOD. SOMEWHAT WINDY
CONDITIONS AND BRIEF SNOW FLURRIES ARE POSSIBLE TONIGHT AS AN ARCTIC
BOUNDARY SLIDES SOUTH THROUGH THE AREA. COOL AND DRY NORTHERLY UPPER
LEVEL FLOW WILL REMAIN IN PLACE OVER THE REGION THROUGH NEXT WEEK
WITH A CHANCE OF PRECIPITATION LATE IN THE WEEK.
&&
.SHORT TERM...LIGHT OFFSHORE FLOW AND STRONG RADIATIONAL COOLING
OVERNIGHT HAVE BUMPED TEMPS DOWN INTO THE HIGH 20S AND LOW 30S THIS
MORNING WITH PATCHY FOG AND FROST. SKIES WILL REMAIN CLEAR UNTIL
EARLY THIS AFTERNOON AS SOME MID AND HIGH CLOUDS BEGIN TO MOVE IN
FROM THE NORTH AHEAD OF AN UPPER LEVEL SHORTWAVE THAT WILL MOVE
OVERHEAD TONIGHT. BIG STORY REMAINS THE COLD WEATHER THAT LOOKS TO
PERSIST OVER THE REGION AT LEAST THROUGH MID WEEK. THE PRONOUNCED
UPPER LEVEL RIDGE JUST EAST OF 140W CONTINUES TO SUPPORT NORTHERLY
FLOW ALOFT...WHILE STRONG NORTHERLY SURFACE GRADIENTS CONTINUE TO
BUILD AS A SURFACE HIGH SLIDES INTO BRITISH COLUMBIA FROM THE
NORTHWEST TERRITORIES. END RESULT WILL BE A DECENT ARCTIC OUTFLOW
DEVELOPING THIS EVENING THROUGH THE FRASER VALLEY THAT WILL PERSIST
THROUGH MONDAY. DAYTIME HIGHS TODAY WILL LIKELY BE A COUPLE DEGREES
COOLER THAN YESTERDAY.
THE STRONG SHORT WAVE TROUGH OVER NORTHERN B.C. THIS MORNING WILL
DROP THRU THE AREA THIS EVENING. 12Z NAM CONTINUES TO SHOW THE
SHORT WAVE TROUGH CLOSING OFF AS IT MOVES OVER W WA...CONTINUING TO
SUPPORT THE IDEA OF SOME SNOW SHOWER ACTIVITY ASSOCIATED WITH
INSTABILITY ALOFT AND LIFT ASSOCIATED WITH THE SOUTHWARD MOVING
MODIFIED ARCTIC FRONT LATE TONIGHT. ATMOSPHERE REMAINS DRY SO
MOISTURE REMAINS THE LIMITING FACTOR...SO NOT EXPECTING MORE THAN
FLURRIES WITH LITTLE IF ANY ACCUMULATION MOST AREAS. BEST BET FOR
ACCUMULATION REMAINS THE NORTH SHORE OF THE OLYMPIC PENINSULA WHERE
LIFT IS EXPECTED TO PERSIST LONGER THAN MOST AREAS WITH UPSLOPE
FLOW. PLACES LIKE SEQUIM AND PORT ANGELES MAY SEE A COUPLE INCHES OF
SNOW LATER TONIGHT THRU EARLY SUN.
THE MOST SIGNIFICANT IMPACT OVERNIGHT WILL BE COLD TEMPERATURES AND
WINDS WITH AND BEHIND THE ARCTIC OUTFLOW. 12Z NAM CONTINUES TO
FORECAST CYWL-KBLI PRESSURE GRADIENTS IN THE NEIGHBORHOOD OF -15 TO
-18 MB OVERNIGHT TONIGHT AND REMAINING STRONG THROUGH SUNDAY.
AREAS EXPOSED TO FRASER OUTFLOW WILL LIKELY SEE WIND ADVISORY
CONDITIONS DEVELOP THIS EVENING...ELSEWHERE IN THE PUGET SOUND AREA
AND IN THE SOUTHWEST INTERIOR EXPECT BRISK NLY FLOW TO DEVELOP
TONIGHT AND CONTINUE THROUGH SUNDAY WITH THE STRONG NORTHERLY
GRADIENTS. GRADIENTS AND WINDS COME DOWN SOMEWHAT SUN NIGHT INTO
MON...WHICH WILL HELP BUMP TEMPS DOWN INTO THE TEENS TO LOWER 20S
ACROSS WESTERN WASHINGTON AND NOT MUCH ABOVE ABOVE FREEZING MONDAY.
COOK
.LONG TERM...12Z GFS CONTINUES TO BREAK SOME WESTERLY FLOW ALOFT
UNDER THE OFFSHORE BLOCK...WITH SYSTEMS SNEAKING INTO CALIFORNIA AND
SOUTHERN OREGON. PRECIPITATION SHOULD GENERALLY REMAIN SOUTH OF THE
AREA IN DEVELOPING SPLIT FLOW. FLOW ALOFT OVER THE NORTHWEST REMAINS
NORTHERLY AND DRY WITH SURFACE HIGH PRESSURE TO OUR NE THROUGH NEXT
WEEK. EXPECT COLDEST CONDITIONS EARLY IN THE WEEK...WITH TEMPS
REMAINING BELOW NORMAL THROUGH THE PERIOD. MEDIUM RANGE MODELS HOLD
OFF ON THE THREAT OF PRECIPITATION UNTIL FRIDAY...BUT SHOWING
SIGNIFICANT DIFFERENCES IN THE TIMING AND MODE OF PRECIPITATION. COOK
&&
.HYDROLOGY...COLD AND DRY WEATHER WILL PERSIST THROUGH THE FORECAST
PERIOD... WITH NO THREAT OF RIVER FLOODING IN THE FORECAST AREA
FOR THE NEXT WEEK. THIS INCLUDES THE GREEN RIVER.
RIVERS WILL CONTINUE TO RECEDE AS A RESULT OF BELOW NORMAL
TEMPERATURES AND BELOW NORMAL PRECIPITATION THROUGH WEDNESDAY. A
WEAK AND COLD WEATHER SYSTEM MAY IMPACT THE AREA FRIDAY...BUT
SHOULD HAVE LITTLE OR NO IMPACT ON THE RIVERS. COOK
&&
.AVIATION...AN UPPER RIDGE ALONG 140W EXTENDING INTO THE YUKON WILL
BUILD A BIT MORE THROUGH SUNDAY WHILE A SHORTWAVE TROF DROPS DOWN IN
THE NLY FLOW ALF AND DEVELOPS INTO AN UPPER LOW OVER NRN CALIF.
STRONG HIGH PRES AT THE SURFACE OVER WRN CANADA WILL GIVE INCREASING
NE PRESSURE GRADIENTS OVER THE REGION WITH FRASER OUTFLOW PICKING UP
TNGT AND SUN MORNING. THE AIR MASS WILL BE MOSTLY CLEAR DRY AND
COLD...A FEW POCKETS OF LOW LEVEL MOISTURE ARE AROUND THIS MORNING
BUT THEY WILL NOT LAST LONG. AS THE MODIFIED ARCTIC AIR SPILLS INTO
THE REGION TONIGHT AND THE UPPER TROF MOVES ACROSS THE AREA A FEW
FLURRIES COULD BE TOUCHED OFF...MAINLY OVER THE SAN JUANS AND STRAIT
OF JUAN DE FUCA/NE OLYMPICS. 19
KSEA...A PATCH OF LAKE WASHINGTON STRATUS MIGHT CLIP SEA TAC FOR AN
HOUR THIS MORNING...OTHERWISE CLEAR SKIES AND INCREASING NLY WIND
THRU TNGT AND SUN. THE LEADING EDGE OF MODIFIED ARCTIC AIR THAT
ARRIVES IN WRN WA OVERNIGHT TNGT COULD TOUCH OFF A FLURRY BUT MAINLY
IT WILL JUST BE CLEAR AND BREEZY BY SUNDAY. 19
&&
.MARINE...INCREASING NE PRES GRADIENTS AS COLD CANADIAN SURFACE HIGH
PRES SAGS SOUTH AND FRASER OUTFLOW BEGINS. NO CHANGES TO FCSTS
EXCEPT TO DELAY THE BREEZY WEATHER FOR PUGET SOUND A BIT...WE HAVE
HAD A SMALL CRAFT ADVISORY UP FOR PUGET SOUND AND IT WILL EVENTUALLY
GET BREEZY BUT PROBABLY NOT TIL TONIGHT OR SUN MORNING. THE NE GALES
FOR THE NORTHERN WATERS WHERE THE FRASER OUTFLOW SPILLS OUT AND THE
GALE FOR THE WEST ENTRANCE SHOULD START UP AT THE LATEST MIDNIGHT
TONIGHT BUT POSSIBLY AS EARLY AS THIS AFTERNOON. THE BELLINGHAM
WILLIAMS LAKE GRADIENT IS -9MB AND SHOULD BE -15MB SUNDAY MORNING. 19
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING WEST ENTRANCE JUAN DE FUCA...NORTHERN INLAND
WATERS.
SMALL CRAFT ADVISORY ALL REMAINING WATERS.
SMALL CRAFT ADVISORY ROUGH BAR CONDITIONS GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML.In the hours before
Local storm report, Dec 5, 1:34 PM PST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
134 PM PST SAT DEC 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM NON-TSTM WND GST 1 N PORT TOWNSEND 48.14N 122.78W
12/05/2009 M45.00 MPH JEFFERSON WA PUBLIC
WIND SUSTAINED OUT OF THE NORTH AT 37 MPH, GUSTING TO 45
MPH. ELEVATION 100 FEET.
&&
DDAMICOThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:42 AM PST | Gale Warning | SEW | 54 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.